You are viewing Allergic Living United States | Switch to Canada
Allergies, Asthma & Gluten-free

SIGN UP For Our Free e-Newsletter

Submit
Click To See Past Newsletters
Drug Allergy

Miley Cyrus Hospitalized After Serious Allergic Reaction

Instagram via @MileyCyrus

Update: In early May 2014, Miley Cyrus had recovered from her allergic reaction to antibiotics and was resuming her tour in Europe. The following article was published April 17, 2014.

She is one of the world’s biggest celebrities — but it turns out that even Miley Cyrus isn’t immune to the effects of serious allergies.

This week the pop megastar was hospitalized for a serious allergic reaction after taking cephalexin, an antibiotic that she had reportedly never taken before.

According to a statement from her publicist, the antibiotic was prescribed to treat a sinus infection, and the reaction was so severe she may have to be hospitalized for as long as four weeks.

“Miley was suffering from a sinus infection during her tour in N.C. a week ago,” the rep said. “She was prescribed the antibiotic cephalexin, which she has now suffered an extreme allergic reaction to. This type of extreme reaction can last from 5 to 27 days in these types of cases.”

Several U.S. tour dates have been canceled, and there is no clear word on when the Bangerz tour will resume.

“She will remain hospitalized and is under a doctor’s care until we see some improvement and is asking for your compassion and privacy at this time. Miley is devastated about missing shows and possibly disappointing her fans.”

Online, Cyrus posted an Instagram photo of herself in the hospital bed, and has written regular updates on her Twitter feed, including this one: “can’t quit crying i wanna go back on tour. im meant to be onstage performing for y’all…. not laying in a hospital bed.”

Well wishes from fans including “Wishing you a speedy recovery” and “u have an army hoping u get well!!!” have been pouring in since the news of Cyrus’ hospitalization broke.

Reactions to antibiotics are rare, but they can be severe. According to the Asthma and Allergy Foundation of America, symptoms can include eczema, hives, asthma, and in the most serious cases, anaphylaxis. Symptoms may occur quickly – even within minutes – or several days after taking the drug.

According to the AAFA, half of all allergic reactions to drugs occur within the first week of taking a medication, and symptoms usually disappear three to five days after stopping the drug.

The foundation recommends that, if you think you are having symptoms from a drug allergy, stop taking the medication and speak with a healthcare professional. If you susptect anaphylaxis, get medical help immediately.

Related Reads:
American Idol’s Peanut Allergy Gaffe
Modern Family’s Julie Bowen’s Role as an Allergy-Mom
TV’s Jo Frost: Finding the Right Mindset with Allergies

 

Comments

comments